Alert archive / Indiana / Special Weather Statements in 2022

Special Weather Statement, NWS Indianapolis, IN

August 20, 2022Warren County, Indiana

NWS Indianapolis, IN issued this special weather statement at Aug 20, 2022, 9:21 PM EDT for Warren County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2022, 9:21 PM EDT (01:21 UTC)
Expired
Aug 20, 2022, 10:00 PM EDT
In force
39 min
Issued by
NWS Indianapolis, IN
Hail
0.00 in
Wind
40

County Warren County, IN

The radar

The Indianapolis radar (KIND), 116 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
514 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

664 
WWUS83 KIND 210121
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
921 PM EDT Sat Aug 20 2022
 
INZ028-035-210200-
Fountain IN-Warren IN-
921 PM EDT Sat Aug 20 2022

...Strong thunderstorms will impact portions of central Fountain and
Warren Counties through 1000 PM EDT...

At 921 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rossville to 6 miles north of Danville.
Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  Covington around 940 PM EDT.

Other locations in the path of these storms include Williamsport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4045 8753 4048 8724 4047 8712 4012 8713
      4015 8753
TIME...MOT...LOC 0121Z 268DEG 39KT 4041 8765 4024 8766 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Updike

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 20, 7:31 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 20, 7:31 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
731 PM EDT Sat Aug 20 2022

.Mesoscale Update...
Issued at 731 PM EDT Sat Aug 20 2022

Temporarily quiet conditions will give way to more convection within
the next couple of hours across the western forecast area.

Instability of 1000-1500 J/kg Mixed Layer CAPE exists across the
western forecast area, with perhaps some weak convective inhibition
developing. Some weak shear is also available.

Scattered thunderstorms across southern portions of central Illinois
are moving northeast toward central Indiana, while a line of
convection across northern portions of central Illinois is moving
east toward the area. These will continue to feed off of the
existing instability as they move in.

Thus, expect a continued threat for isolated severe convection
across the western forecast area into this evening. Both hail and
severe winds remain a threat.

Instability will diminish during the evening with loss of heating,
which should help limit the severe threat east.

&&

.Short Term...(This evening through Sunday night)
Issued at 225 PM EDT Sat Aug 20 2022

* Unsettled weather expected through much of the short term.

A vertically stacked low pressure system over northern Illinois this
afternoon will gradually drift eastward throughout the short term,
producing occasional scattered showers and thunderstorms through
Sunday evening.

Expect coverage of convection to increase through the afternoon as
modest destabilization continues, especially central and east where
insolation is maximized. Additional destabilization over western
Illinois may produce thunder embedded in showers later tonight as
well.

Steep low level lapse rates and moderate instability/effective shear
values may promote an isolated strong to severe storm through the
afternoon and into the early evening before diurnal stabilization
occurs. Midlevel lapse rates are poor, thus while marginal hail
cannot be entirely ruled out with the strongest updrafts, damaging
gusts will be the primary threat.

Expect a bit of a lull in the late evening before potential for
additional showers overnight into early Sunday from additional
upstream activity to our west ahead of the surface cold front. This
convection would likely be elevated and weak/embedded owing to poor
diurnal timing.

The upper trough axis and frontal boundary will move into the area
on Sunday, and the additional forcing should help make up for a bit
of an increase in cloud cover as modest destabilization occurs again
for additional shower and thunderstorm activity. Again, an isolated
strong storm cannot be ruled out but this will be more likely in the
far east or into Ohio where better insolation can be expected ahead
of the low.

Precip may linger in the east into Sunday evening but expect it to
come to an end quickly with dry conditions on the back end of Sunday
night as the trough axis passes to our east.

&&

.Long Term...(Monday through Saturday)
Issued at 225 PM EDT Sat Aug 20 2022

- Dry weather Monday through Wednesday
- Rain chances return on Thursday and early Friday
- Dry weather returns Saturday

Monday through Wednesday...

Models suggest northwest flow will persist aloft on Monday through
Wednesday. Models show the ridging aloft in place over the Western
United States does not appear to be as well defined as it has been
in previous days, nonetheless, a broad trough remains in place over
the eastern half of the country. Little in the way of upper forcing
appears present to pass as subsidence appears in play and a large
area of high pressure is suggested to build from the upper midwest
into Indiana and the Ohio Valley. Thus dry and pleasant weather will
be expected with the arrival of Canadian high pressure.

Thursday and early Friday...

Models suggest a very minimal short wave aloft to push through the
Great Lakes and Ohio Valley on Thursday before exiting on Friday.
Aloft, marginal mid level moisture appears to be present with this
weak wave. Within the lower levels a weak trough appears present
which is really just a cuspy area between our departing surface high
and the arrival of a stronger surface high dropping south of from
central Canada. Thus will try to include very minimal pops as this
surface trough passes, but confidence will  remain quite low as gulf
moisture remains cut-off.

Friday afternoon and Saturday...

A return to dry and cool weather will be expected on Friday
afternoon and Saturday as northwest flow is shown to persist aloft
as surface high pressure settles across the Great Lakes, This will
result in continued dry and cool northeast surface flow across
Indiana as the next weekend starts.

&&

.Aviation...(00Z TAF Issuance)
Issued at 645 PM EDT Sat Aug 20 2022

Impacts:

* Scattered thunderstorms along with scattered to numerous showers
  expected into Sunday afternoon
* MVFR or worse ceilings outside of convection mainly after 12Z Sun

Discussion:

Scattered convection will continue early in the period, then an area
of showers with embedded thunder will move across the area mid to
late evening into the overnight. Coverage of convection will then be
lower until some heating on Sunday along with a low pressure system
kicks off more storms. These may be mainly east of the TAF sites
though.

MVFR ceilings will develop late in the night and early in the
daylight hours Sunday. These will gradually lift to VFR during the
day Sunday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...50
Short Term...Nield
Long Term...Puma
Aviation...50
Hazardous weather outlook, Aug 20, 4:47 PM EDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
447 PM EDT Sat Aug 20 2022

INZ021-028>031-035>049-051>057-060>065-067>072-212100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
447 PM EDT Sat Aug 20 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Thunderstorms are expected this evening and overnight, some of which
may become severe before 2 AM. The primary threat is damaging winds.
Large hail and localized flooding are secondary threats. As with any
thunderstorm, lightning is a hazard.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms will be possible Sunday, ending by Sunday
evening. A strong storm could develop in eastern Indiana during the
afternoon. There will be a slight chance of thunderstorms over the
eastern half of central and southern Indiana Monday afternoon.
Thunderstorms may return Friday. It is too early to foresee severe
weather potential with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

BH

In the hours before

Local storm report, Aug 20, 4:16 PM EDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
416 PM EDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     4 NNW WINCHESTER        40.22N 85.00W
08/20/2022                   RANDOLPH           IN   LAW ENFORCEMENT

            POSSIBLE TORNADO. DAMAGE TO OUTBUILDING.
            TIME IS ESTIMATED FROM RADAR.

&&

BH
Special weather statement, Aug 20, 4:23 PM EDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
423 PM EDT Sat Aug 20 2022

INZ072-202100-
Jennings IN-
423 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of southern Jennings
County through 500 PM EDT...

At 423 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Vernon, or 10 miles east of Seymour, moving
northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Vernon and North Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3887 8580 3890 8580 3907 8560 3892 8544
      3891 8545 3891 8554 3888 8554 3888 8557
      3887 8557 3883 8572
TIME...MOT...LOC 2023Z 231DEG 17KT 3889 8571

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Updike
Local storm report, Aug 20, 8:05 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
805 PM EDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TORNADO          4 NNW WINCHESTER        40.22N 85.00W
08/20/2022                   RANDOLPH           IN   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4
            NNW WINCHESTER. CONFIRMED BRIEF EF0
            LANDSPOUT TORNADO. DAMAGE TO THE ROOFING
            STRUCTURE OF AN OUTBUILDING.

&&

AU
Special weather statement, Aug 20, 9:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
921 PM EDT Sat Aug 20 2022

INZ028-035-210200-
Fountain IN-Warren IN-
921 PM EDT Sat Aug 20 2022

...Strong thunderstorms will impact portions of central Fountain and
Warren Counties through 1000 PM EDT...

At 921 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rossville to 6 miles north of Danville.
Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Covington around 940 PM EDT.

Other locations in the path of these storms include Williamsport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4045 8753 4048 8724 4047 8712 4012 8713
      4015 8753
TIME...MOT...LOC 0121Z 268DEG 39KT 4041 8765 4024 8766

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Updike

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 9:59 PM EDTSpecial Weather StatementINDTippecanoe31 min
Aug 20, 10:12 PM EDTSpecial Weather StatementINDFountain33 min
Aug 21, 2:10 AM EDTSpecial Weather StatementINDClinton20 min

Nearby

Special Weather Statements in Indiana, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.